Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 5, 2016, 1:47 AM CDT for Harvey County, Sedgwick County, Sumner County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2016, 1:47 AM CDT (06:47 UTC)
- Expired
- Aug 5, 2016, 2:45 AM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
Counties Harvey County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038
WWUS83 KICT 050647
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
147 AM CDT FRI AUG 5 2016
KSZ068-069-083-092-050745-
SEDGWICK KS-HARVEY KS-SUMNER KS-BUTLER KS-
147 AM CDT FRI AUG 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTLER...SEDGWICK...
NORTHERN SUMNER AND CENTRAL HARVEY COUNTIES UNTIL 245 AM CDT...
AT 146 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWTON TO 5 MILES
SOUTHEAST OF GODDARD TO NEAR WELLINGTON. THESE STORMS WERE NEARLY
STATIONARY.
INTENSE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR AND WIND GUSTS UP
TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THIS MAY RESULT IN
PONDING OF WATER OR BRIEF MINOR FLOODING IN LOW-LYING AREAS.
LOCATIONS IMPACTED INCLUDE...
WICHITA...DERBY...NEWTON...EL DORADO...ANDOVER...HAYSVILLE...
AUGUSTA...WELLINGTON...PARK CITY...VALLEY CENTER...BEL AIRE...
MULVANE...GODDARD...ROSE HILL...HESSTON...MAIZE...CLEARWATER...
HALSTEAD...NORTH NEWTON AND SEDGWICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3722 9780 3732 9781 3816 9749 3797 9676
3748 9708 3747 9715 3737 9715 3712 9731
TIME...MOT...LOC 0646Z 209DEG 3KT 3803 9735 3760 9752 3725 9746
$$
CARUSOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 12:12 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 5, 12:12 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1212 AM CDT FRI AUG 5 2016 .SHORT TERM...(This evening through Sunday night) Issued at 245 PM CDT Thu Aug 4 2016 Main concern is convective trends and heavy rainfall potential early tonight across central Kansas and frontal position/movement over the weekend with affects on temperatures and additional precip chances. A modestly strong cold front for early August stretched from southeast Nebraska into northwest Kansas at early afternoon. Scattered convection is expected along this boundary as it moves into north central Kansas this evening. Moderate to strong buoyancy and relatively weak deep layer shear will support mainly pulse type strong to marginally severe storms in the early stages with main risk being down-burst winds. Higher PWAT values later in the evening combined with the relatively slow movement or propagation of storms may lead to localized heavy rainfall over parts of central Kansas into early tonight. The main challenge into the weekend will be the southward extent and trends in the effective surface frontal boundary. The general consensus pushes the front to along the Oklahoma border during Friday where it is expected to meander and perhaps migrate north across southern Kansas Saturday into Sunday. Meanwhile, perturbations in the mean monsoonal flow aloft will ride east-northeastward along and over the low level frontal boundary during the weekend providing episodal convective events across the central Plains. The focus for more numerous showers and storms is expected to reside across northwest or far northern Kansas with areas generally along the I-70 corridor in central Kansas standing the best chances for higher QPF values the next few days. So will continue to show relatively higher PoPs and QPF along the I-70 corridor and a marked decrease closer to the Oklahoma border. The biggest temperature change and cooler weather will also be felt across central Kansas and the I-70 corridor the next few days with locations near the Oklahoma border mainly not as hot. Darmofal .LONG TERM...(Monday through Thursday) Issued at 245 PM CDT Thu Aug 4 2016 The upper ridge will tend to build a bit further north across the area through early next week with temperatures averaging well above climo again with potential for triple digit heat. While some higher level monsoonal moisture may help fuel a few storms will keep chances relatively low or just below mention with the lack of focusing mechanism. KED && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1211 AM CDT Fri Aug 5 2016 Main focus is convective timing tonight. Models continue to struggle with the weak forcing. 0000 UTC model runs all portend significant variations on surface boundary location which will have major impact on aviation forecast. The main change from 0000 UTC TAFS was introduction of MVFR ceilings in Central KS where combo of rain moistened boundary layer and upslope flow north of surface boundary may lead to low clouds. Will likely see isolated- scattered convection in the afternoon along surface boundary, but uncertainty where that will be limited mention of VCTS to KCNU. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 93 72 93 / 30 30 20 20 Hutchinson 72 90 69 91 / 40 40 30 30 Newton 72 90 69 90 / 40 40 30 30 ElDorado 73 93 70 91 / 30 30 20 20 Winfield-KWLD 75 96 74 95 / 20 20 20 20 Russell 67 83 64 83 / 70 50 60 40 Great Bend 68 85 66 87 / 60 40 40 40 Salina 70 86 67 86 / 70 50 40 40 McPherson 71 88 68 89 / 50 40 30 30 Coffeyville 76 96 74 94 / 10 10 20 20 Chanute 75 93 71 90 / 20 30 20 20 Iola 75 92 70 89 / 30 30 20 20 Parsons-KPPF 75 95 73 93 / 20 20 20 20 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous weather outlook, Aug 4, 8:10 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 810 PM CDT THU AUG 4 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-060115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 810 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT CHANCES FOR THUNDERSTORMS WILL INCREASE ALONG A COLD FRONT AS IT MOVES INTO CENTRAL KANSAS TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN AND RESULTANT FLOODING. A FEW OF THE STORMS MAY BE STRONG WITH WIND GUSTS OF 40 TO 50 MPH. THE GREATEST THREAT IS ACROSS CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND ACROSS MUCH OF THE AREA. A FEW STRONG STORMS AND SOME WITH HEAVY RAINFALL WILL REMAIN POSSIBLE. HEAT INDICES WILL HOVER AROUND 100 DEGREES ACROSS PARTS OF SOUTHEAST AND SOUTH CENTRAL KANSAS OVER THE WEEKEND, MAINLY NEAR THE OKLAHOMA BORDER. CHANCES FOR THUNDERSTORMS WILL DIMINISH BY EARLY NEXT WEEK BEFORE PERHAPS INCREASING AGAIN BY WEDNESDAY OR THURSDAY. HEAT INDICES WILL ALSO HOVER JUST ABOVE 100 DEGREES ACROSS MUCH OF THE AREA DURING THE AFTERNOON HOURS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ DARMOFAL/HOWERTON
In the hours before
Special weather statement, Aug 4, 11:44 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CDT THU AUG 4 2016
KSZ048-050-051-067-068-050530-
ELLSWORTH KS-HARVEY KS-MCPHERSON KS-RENO KS-RICE KS-
1144 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RENO...NORTHWESTERN
HARVEY...RICE...SOUTHWESTERN MCPHERSON AND SOUTHERN ELLSWORTH
COUNTIES UNTIL 1230 AM CDT...
AT 1142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTH OF BUSHTON TO NEAR NICKERSON. MOVEMENT WAS EAST AT 25 MPH.
DIME SIZE HAIL...WIND GUSTS UP TO 55 MPH...AND LOCALLY HEAVY RAIN
WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...LYONS...SOUTH HUTCHINSON...STERLING...INMAN...BUHLER...
NICKERSON...LITTLE RIVER...CHASE...BUSHTON...GENESEO...ALDEN...
LORRAINE...WINDOM...RAYMOND...WILLOWBROOK...FREDERICK...SILICA...
KANOPOLIS LAKE AND HUTCHINSON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3853 9848 3866 9801 3808 9754 3802 9806
3811 9847
TIME...MOT...LOC 0442Z 253DEG 21KT 3843 9839 3811 9803
RITZMANSpecial weather statement, Aug 5, 1:47 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
147 AM CDT FRI AUG 5 2016
KSZ068-069-083-092-050745-
SEDGWICK KS-HARVEY KS-SUMNER KS-BUTLER KS-
147 AM CDT FRI AUG 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTLER...SEDGWICK...
NORTHERN SUMNER AND CENTRAL HARVEY COUNTIES UNTIL 245 AM CDT...
AT 146 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWTON TO 5 MILES
SOUTHEAST OF GODDARD TO NEAR WELLINGTON. THESE STORMS WERE NEARLY
STATIONARY.
INTENSE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR AND WIND GUSTS UP
TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THIS MAY RESULT IN
PONDING OF WATER OR BRIEF MINOR FLOODING IN LOW-LYING AREAS.
LOCATIONS IMPACTED INCLUDE...
WICHITA...DERBY...NEWTON...EL DORADO...ANDOVER...HAYSVILLE...
AUGUSTA...WELLINGTON...PARK CITY...VALLEY CENTER...BEL AIRE...
MULVANE...GODDARD...ROSE HILL...HESSTON...MAIZE...CLEARWATER...
HALSTEAD...NORTH NEWTON AND SEDGWICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3722 9780 3732 9781 3816 9749 3797 9676
3748 9708 3747 9715 3737 9715 3712 9731
TIME...MOT...LOC 0646Z 209DEG 3KT 3803 9735 3760 9752 3725 9746
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 11:44 PM CDT | Special Weather Statement | ICT | Rice | 46 min |
| Aug 4, 11:55 PM CDT | Areal Flood Warning | ICT | Rice | 6 hr |
| Aug 5, 5:11 AM CDT | Special Weather Statement | ICT | Russell | 49 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.